Cerebellar atrophy caused by Dilantin. Damage to the cerebellum results in lack of balance, slow movements. Severe atrophy linked to long term use of Dilantin.
Our firm maintains an extensive national network of highly qualified physicians and scientists who are familiar with the serious side effects of Cerebellar Atrophy.
Causes of Cerebellar Atrophy
Cerebellar Atrophy is a loss of neurons and the connections between them. There is evidence of Phenytoin-induced cerebellar atrophy.
If you are diagnosed with cerebellar atrophy typically you might experience symptoms like unsteady gait, trouble speaking or swallowing, and poor muscle control.
Dilantin toxicity occurs when high levels of Dilantin (phenytoin) build up to harmful levels in the body.
Cerebellar Atrophy studies suggest that patients who take Dilantin for long periods of time as a treatment for epilepsy or other seizure disorders may face a significantly increased risk of suffering irreversible damage.
Our team is constantly keeping up with Dilantin medical research and legal lawsuits and strive to find better legal proof for our patients in an ever-changing industry.
Cerebral atrophy (atrophy of the brain) occurs when brain tissue degenerates and loses neurons and the connections between them. Atrophy can be generalized, which means the entire brain has shrunk; or it can be focal, affecting only a certain area of the brain and decreasing the functions that area of the brain controls. BrainFacts.org
Cerebellar atrophy is a focal cerebral atrophy marked by a degeneration of the cerebellum, which is the part of the brain that sits under the cerebrum, behind the brain stem. It is divided into two hemispheres. The cerebellum helps regulate voluntary movements such as posture, balance, coordination and speech.
It's what allows for smooth, balanced and precise movement. Damage to the cerebellum results in a lack of balance, slow movements, tremors, which causes shaking, and unstable eye movements. It can make certain physical tasks difficult and unsteady. The symptoms of cerebellar atrophy are similar to a stroke.
Unsteady, lurching walk, which often includes a back and forth tremor in the main part of the body.
Slow, unsteady, jerky movements in the arms or legs
Slow and slurred speech
Nystagmus: small rapid movements in the eyes.
Conditions that can lead include seizures, and other cerebellar disorders. Have also been linked to toxins in the brain from ethanol, chemotherapy treatments and phenytoin.
According to Dilantin research on the link between cerebellar atrophy and Dilantin side effects, cerebellar atrophy tends to show up in patients after long-term use of phenytoin and when drug serum levels are above the therapeutic range.
However, cerebellar atrophy has also reportedly occurred when the drug level appeared to be in the normal range.
Several cerebral atrophy studies have shown that cerebellar toxicity caused by long-term use of phenytoin can cause cerebellar atrophy.
A study published in 2003 found that moderate to severe atrophy was linked to long term use of Dilantin.
Cerebral Atrophy studies have also found that cerebellar atrophy can also affect children who take phenytoin sodium to treat their epilepsy.
That study, which was the first to look at the connection, found that patients exposed to phenytoin as a group had significantly smaller cerebellum compared to non-exposed patients.
Epilepsy is an important health problem due to its high prevalence and potential for causing long-term morbidity. It is commonly treated in children with phenytoin sodium. It has wide pharmacokinetic variability and a narrow therapeutic range that leads to toxicity.
Phenytoin is one of the first line antiepileptic drugs (AEDs) for many epilepsy syndromes. High efficacy for partial as well as generalized seizures and low cost contributes to its widespread use.
As with other commonly used AEDs, adverse effects can be frequently identified and sometimes lead to drug discontinuation1.
Summary: Purpose: To determine the incidence of cerebellar atrophy (CA) in patients with intractable temporal lobe epilepsy, whether any clinical factors are significantly associated with CA, whether Cerebellar atrophy is unilateral or asymmetric and whether this feature has any relationship to the side of epileptogenicity, and whether the presence of CA is related to epilepsy surgery outcome.
Seizure 2003; doi:10.1016/S10591311(02)00267-4
Objectives: To perform MRI cerebellum volumetry in patients exposed to phenytoin and to identify factors associated with cerebellar atrophy (CA).
Conclusions: CA is frequently associated with long-term use of phenytoin. Although duration of epilepsy may have an inﬂuence in the CA, this is clearly less important than the time of exposure to phenytoin.
Phenytoin is one of the first line antiepileptic drugs (AEDs) for many epilepsy syndromes.
Long-term use of Dilantin may trigger skull thickening and the brain shrinking leading to complications. Cerebral atrophy symptoms may come on slowly or rapidly.
Recovery from cerebral atrophy or localized cerebellar atrophy is reportedly possible when patients stop taking Dilantin. Withdrawal from phenytoin must be monitored by a doctor.
However, in some cases when there is chronic treatment with phenytoin or acute toxicity caused by Dilantin that led to cerebral atrophy, some of the injuries were permanent, specifically the cerebellar ataxia, which is the lack of muscle coordination.
Did you or a loved one suffer cerebellar atrophy, a localized atrophy of the brain, after taking phenytoin, generic Dilantin? Our scientific evidence concerning Phenytoin lawsuit / Dilantin lawsuit could help prove your injuries.
General Serum levels of phenytoin sustained above the optimal range may produce confusional states referred to as "delirium," "psychosis," or "encephalopathy," or rarely irreversible cerebellar atrophy. (addition of cerebellar atrophy).
Nervous System: Cerebellar atrophy has been reported, and appears more likely in settings of elevated phenytoin levels and/or long-term phenytoin use. (addition to first paragraph)
Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER)
Frequently asked questions